Get access

Frequency and clinical outcomes of flares related to nucleos(t)ide analogue therapy in patients with chronic hepatitis B

Authors

  • N.-P. Zhang,

    1. Department of Gastroenterology and Hepatology, Erasmus MC University Medical Center Rotterdam, Rotterdam, The Netherlands
    2. Department of Gastroenterology and Hepatology, Zhongshan Hospital, Fudan University, Shanghai, China
    Search for more papers by this author
  • J. G. P. Reijnders,

    1. Department of Gastroenterology and Hepatology, Erasmus MC University Medical Center Rotterdam, Rotterdam, The Netherlands
    Search for more papers by this author
  • M. Perquin,

    1. Department of Gastroenterology and Hepatology, Erasmus MC University Medical Center Rotterdam, Rotterdam, The Netherlands
    Search for more papers by this author
  • B. E. Hansen,

    1. Department of Gastroenterology and Hepatology, Erasmus MC University Medical Center Rotterdam, Rotterdam, The Netherlands
    2. Department of Epidemiology and Biostatistics, Erasmus MC University Medical Center Rotterdam, Rotterdam, The Netherlands
    Search for more papers by this author
  • H. L. A. Janssen

    1. Department of Gastroenterology and Hepatology, Erasmus MC University Medical Center Rotterdam, Rotterdam, The Netherlands
    Search for more papers by this author

Prof. Harry L.A. Janssen, MD PhD, Department of Gastroenterology and Hepatology, Erasmus MC, University Medical Center Rotterdam, ‘s Gravendijkwal 230, room Ha 204, 3015 CE Rotterdam, The Netherlands.
E-mail: h.janssen@erasmusmc.nl

Abstract

Summary.  Flares in chronic hepatitis B are often detrimental but sometimes lead to sustained immune control and disease remission. The aim of this study was to estimate the frequency of hepatitis flares which occur during and/or after cessation of nucleos(t)ide analogue (NA) therapy, and to assess their outcomes. In a single centre cohort study we investigated 227 patients who received a total of 351 NA treatment courses. NA therapy was discontinued after 149 treatment courses. In total, 27 flares were observed during 9779 on-treatment patient-months. The frequency was estimated as 3.2 per 100 person-years (95% CI 2.2–4.7). Lamivudine (LAM)-treated patients demonstrated the highest frequency (4.9/100 person-years, 95% CI 3.2–7.4). Twenty (74%) of 27 on-therapy flares were associated with development of genotypic resistance, which all occurred during LAM therapy. NA withdrawal flares occurred after a median post-treatment follow-up of 3.5 months in 17 (11%) of 149 treatment discontinuations. No flares were observed in patients who switched to another antiviral agent (n = 51). None of the on-therapy and withdrawal flares related to NA therapy were associated with sustained disease remission, and seven flares resulted in decompensated liver disease. In this study, flares related to NA therapy never led to immune control and sustained disease remission, and sometimes resulted in decompensated liver disease.

Ancillary